FDA Grants Accelerated Approval to Copanlisib for Relapsed Follicular Lymphoma

It is indicated in patients who have received at least two prior systemic therapies

On 14 September 2017, the US Food and Drug Administration (FDA) granted accelerated approval to copanlisib (ALIQOPA, Bayer HealthCare Pharmaceuticals Inc.) for the treatment of adult patients with relapsed follicular lymphoma who have received at least two prior systemic therapies.

Approval was based on efficacy results in 104 patients with relapsed follicular lymphoma enrolled in an open-label, single-arm, multicentre, phase II trial. Patients received 0.8 mg/kg or 60 mg of copanlisib by intravenous infusion on days 1, 8, and 15 of a 28-day treatment cycle. The objective response rate was 58.7% (95% CI: 48.6%-68.2%) with an estimated median response duration of 12.2 months (range, 0+ to 22.6 months). The complete response rate was 14.4% and partial response rate was 44.2%.

The safety population included 168 patients with follicular lymphoma and other haematologic malignancies treated with the recommended copanlisib dosing regimen.

Common adverse reactions in greater than 20% of patients include hyperglycaemia, diarrhoea, fatigue, hypertension, leukopenia, neutropenia, nausea, lower respiratory tract infections, and thrombocytopenia. The most common grade 3-4 adverse reactions include hyperglycaemia, leukopenia, hypertension, neutropenia, and lower respiratory tract infections. Serious non-infectious pneumonitis occurred in 6% of patients.

The recommended copanlisib dose is 60 mg administered as a 1-hour intravenous infusion on days 1, 8, and 15 of a 28-day treatment cycle on an intermittent schedule (three weeks on and one week off).

Full dosing information is available here

FDA previously granted orphan drug and fast track designation for copanlisib. As a condition of accelerated approval, a randomised controlled trial will be required to verify the clinical benefit of copanlisib.

Healthcare professionals should report all serious adverse events suspected to be associated with the use of any medicine and device to FDA’s MedWatch Reporting System.